Hail, Stanton
- When
- June 1, 12:00 AM CST
- Where
- Stanton County, 8.28 mi NNW of Stanton Co Arpt
- Measured
- 2.5 in hail
- Reported by
- Public
- Coordinates
- 37.690, -101.760
The hail damage many of the homes windows.
Large hail was reported during the very early morning hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Large hail was reported during the very early morning hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 31, 11:42 PM CST, 18 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 1242 AM CDT Sun Jun 1 2014 ...Updated for the aviation forecast... .SYNOPSIS... ISSUED AT 333 PM CDT SAT MAY 31 2014 The 12z upper air analysis showed a shortwave trough over the Pacific Northwest into central California while a ridge extended from just east of Hudson Bay into the Ohio Valley. The remains of the old upper low from earlier in the week was spinning over the lower Mississippi Valley. Southwesterly flow aloft extended from southern California into the northern Plains. A weak shortwave trough was slowly moving east over the central High Plains. At the surface, weak moist southeasterly flow was noted across the central Plains as surface pressure slowly deepens in the lee of the Rockies. && .SHORT TERM...(This evening through Sunday) ISSUED AT 333 PM CDT SAT MAY 31 2014 Isolated light rain showers and thunderstorms had developed along the Highway 183/283 corridor this afternoon most likely associated with the weak shortwave moving through the High Plains. The HiRes-ARW model seems to have a pretty good handle on these showers and they should gradually diminish and move out of the area through the late afternoon hours. This model also shows some convection moving off the front range this afternoon and into far western Kansas during the evening hours. Model soundings show the boundary layer becoming nearly saturated over south central Kansas late tonight. While some stratus and mist may possibly develop, the moisture looks fairly shallow. Winds increase through the inversion layer such that I don't think any fog will be an issue. There could be some low stratus developing before sunrise but this should burn off rapidly in the morning. Southerly winds will increase on Sunday as a strong pressure gradient sets up. Winds could approach advisory criteria during the day but it looks marginal enough to preclude a wind advisory. Thunderstorm chances will begin to increase Sunday afternoon over west central and southwest Kansas. A cool front will drop into the central High Plains across eastern Colorado and northwest Kansas during the afternoon. A dryline is expected to develop south along the Colorado/Kansas border. These features will be the focus for thunderstorm development by mid/late afternoon. SBCAPE values increase to around 2000-2500 J/KG. 0-6km bulk shear values increase to around 50 knots during the afternoon which should support supercell thunderstorms with large hail. Low level shear values and LCL heights show a pretty low tornado threat. .LONG TERM...(Sunday night through Saturday) ISSUED AT 309 PM CDT SAT MAY 31 2014 A relatively active pattern is expected for the medium range period with respect to convection in the central plains, and perhaps for the DDC forecast area as well. High probability for thunderstorms, including severe storms, exists Sunday evening as the nose of the incoming upper jet enhances lift and drives an MCS into a highly unstable airmass over central Kansas (strongly supported by the model consensus. The environment suggests relatively high based storms with boundary layer parallel flow making wind/hail the primary threats. As a result we've increased PoPs between 00 and 12 UTC Monday. A weak frontal boundary will push into the area on Monday, providing a period of boundary layer cold advection. Following the NAM temperatures, highs were trimmed slightly. Still highs are forecast to range from mid 80s through the highway K-96 and Interstate 70 areas to the upper 90s in the Red Hills region. Convection is much less obvious for our area on Tuesday and Wednesday. As easterly surface winds develop by Tuesday, more storms are likely to develop in eastern Colorado and spread into west central Kansas. Models are favoring a solution that would keep organized storm farther north across northwest Kansas and Nebraska, and less support of west central Kansas, limiting the eastern extent. Still, a few storms could be supercellular briefly in the far west Monday evening. The upper flow will induce cyclogenesis over the central High Plains on Wednesday, turning winds southerly across the area and drawing in far drier air eastward between highway 83 and 283. By Thursday, the ECMWF/GFS drive the next upper jet segment into the desert southwest toward the southern Plains effectively putting sw KS on the cool side of the middle troposphere baroclinic zone and prone to additional chances for thunderstorms even if not severe. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) ISSUED AT 1235 AM CDT SUN JUN 1 2014 There is a fairly active period coming up for this Taf period. Conditions will start out VFR with southeast winds of 10 to 13 knots. A minor short wave was moving through extreme western Kansas as I write, and a dying thunderstorm will be near KGCK by 08Z. High and mid clouds will overspread the Taf sites by 12z, with winds increasing then from the south at 22g33kt. A short wave will enter northern Kansas this afternoon, while a dry line will form in southwestern Kansas. Strong to severe storms will develop after 22z, and could cross any one of the TAFS. Strong winds gusting to 60 knots and large hail to the size of baseballs will be possible with these late afternoon and evening storms. && .FIRE WEATHER... ISSUED AT 333 PM CDT SAT MAY 31 2014 Model soundings show fairly hot, dry and breezy conditions developing behind a dryline on Sunday afternoon. This could result in near Red Flag conditions over far southwest Kansas later Sunday afternoon. Elevated fire weather conditions could also develop on Tuesday. && .PRELIMINARY POINT TEMPS/POPS... DDC 63 90 63 100 / 80 10 10 10 GCK 61 87 63 101 / 70 10 10 10 EHA 61 91 63 99 / 30 10 10 10 LBL 62 93 61 100 / 50 10 10 10 HYS 63 85 63 94 / 80 10 20 20 P28 69 97 68 97 / 60 10 20 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...Gerard SHORT TERM...Gerard LONG TERM...Russell AVIATION...Burke FIRE WEATHER...Gerard
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1048 AM CDT SAT MAY 31 2014 KSZ030-031-043>046-061>066-074>081-084>090-011100- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 1048 AM CDT SAT MAY 31 2014 /948 AM MDT SAT MAY 31 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT THERE WILL BE A CHANCE FOR THUNDERSTORMS THIS EVENING INTO THE OVERNIGHT HOURS OVER WEST CENTRAL AND PARTS OF SOUTHWEST KANSAS. LIGHTNING WILL BE THE MAIN HAZARD FROM THESE STORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE SUNDAY AFTERNOON AND EVENING ACROSS CENTRAL AND MUCH OF SOUTHWEST KANSAS. THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING GOLF BALL TO BASEBALL SIZE HAIL. IN ADDITION, THE STORMS COULD ALSO BE CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THERE COULD ALSO BE AN ISOLATED TORNADO THREAT DURING THE EVENING HOURS OVER CENTRAL KANSAS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC GERARD
The Dodge City radar (KDDC), 158 km away, was scanning. The volume nearest the first event began at 06:01 UTC.
10 hail. Local standard time, as filed.
The hail damage many of the homes windows.
The hail lasted for over 10 minutes.
A lot of quarter sized hail fell in Ulysses.
The hail fell two different times in an hour period.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, June 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 532734, 532735, 532736, 532737, 532738, 532739, 532740, 532741, 532742, 532732.